Authorities in Clearwater, Florida, described the current synthetic marijuana epidemic in the Tampa-area city as something out of a zombie movie — people so completely high that they are almost unable to move or speak.
According to Clearwater police, dozens of calls have come in to the department regarding people who need to be rushed to the hospital because they used Spice, the street name for synthetic marijuana. A recent increase in Spice overdoses is leading authorities to believe that a bad batch of the drug has been circulating.
"We have noticed a serious uptick of Spice incidents lately that have turned into medical calls and it's become a serious drain on resources for the police department, for the fire department, and then in turn for doctors [...] at Morton Plant Hospital where the patients end up," police spokesman Rob Shaw told Fox 13.
Police have warned the local community that the epidemic might just be getting started. They released a video in which Major Eric Gandy was seen approaching three people lying on the ground at a local park.
Popular VideoThis young teenage singer was shocked when Keith Urban invited her on stage at his concert. A few moments later, he made her wildest dreams come true.
"How long ago did you guys smoke Spice? Young lady, how long ago did you smoke? What’s your name?” Gandy asked the group, WFLA reported. Not one person answered the officer.
"What’s your name?” Gandy asked. One of the men was then finally able to formulate a slurred, quiet response. "My name?" the man asked.
The group's behavior, described by WFLA as "erratic," was believed to be caused by the bad batch of what some call "super Spice" circulating throughout the city.
Popular VideoThis young teenage singer was shocked when Keith Urban invited her on stage at his concert. A few moments later, he made her wildest dreams come true:
"The spike that we’re seeing [is] unprecedented," Gandy said, adding that at one point saw "15 people walking around in various states of incapacitation.”
Local resident Teddy told WFLA that he's seen his friends affected by the bad batch of super Spice, though he himself has yet to have any issues with the drug. Teddy, who has done a lot of drugs, said he's willing to take a chance.
"Well yeah, then you don’t know what’s in it," he said. "You could be getting high on rat poisoning."
Teddy was asked by WFLA if the number of super Spice overdoses — which quadrupled in just a week — scared him at all.
"Yeah, yeah," he responded, "And it should scare you, too."